I was assigned-female-at-birth (AFAB) and began hormone replacement therapy (HRT) with testosterone when I was 39 years old, about 15 months ago. Every other week I’d draw the viscous liquid into a 3 cc syringe, wipe my thigh with an alcohol swab, insert the needle, and slowly push the plunger down. I started with only half of what is considered a “normal” dose and took about ten months to work my way up to a dose that brought the levels of testosterone (T) in my blood to within the typical range for cisgender men. This gradual approach was intentional, to allow the changes in my body to happen slowly, especially the changes in my vocal folds. I love singing, and while I don’t do it to pay the bills, preserving my ability to sing is very important to me. (For more on my decision to take T, see this post.) I started noticing some shifts in my singing voice about five months after I began taking T. Since then my voice has continued to evolve, often in unexpected ways. Before I get into details, please note that the effects of testosterone and the timing of changes can vary a lot from person to person. What follow are my experiences singing through the first 15 months of testosterone therapy. While I don’t think my voice is done changing, this is what’s happened so far.
I was invited to give a PechaKucha presentation (20 slides x 20 seconds per slide) on the theme of “Fate”. I focused on the interaction between biology and fate in describing how my voice has changed in the first sixteen months of testosterone therapy. There are even a few clips of me singing to demonstrate how my voice has changed. Watch the video below!
PechaKucha Night Calgary (March 12, 2018 – Martha Cohen Theater)
"The Farewell of Telemachus and Eucharist" (detail of heads), Jacques-Louis David, 1818. When I first saw this image I assumed that both figures were young women, but after finding a photo of the entire painting I realized that they are, in fact, a woman and a man. In addition to the exquisite facial expressions that so beautifully capture my own sense of loss, and the gorgeous colors, I’m very drawn to the blurred gender identities of these figures.
Dear Altos and Sopranos,
After singing with and among you for thirty-plus years of choral music making, the time has come for me to say “goodbye” to you. It’s also time for me to bid a final adieu to the idea of being physically able to sing the notes that you can sing so beautifully and with such ease. While I’ve sung alto for most of my adult life, when I was younger I moved between alto and soprano, and in the last few years have returned to the soprano section, on occasion. So this letter is for all of you, for all of us.
When you type “FTM transition” into an online search engine you will find pages upon pages of links, including information on testosterone therapy. One particular genre of online resource is the “transition video,” a mostly DIY undertaking in which people assigned female at birth (AFAB) talk about and document their varied experiences taking testosterone. Transition videos really are quite remarkable; in the time it takes to microwave a bag of popcorn, you are able to witness the physical changes that occur in a person taking testosterone over the course of days, weeks, months, and years.